Medline ® Abstract for Reference 31
of 'Tricyclic antidepressant poisoning'
Tricyclic antidepressant plasma levels and adverse effects after overdose.
Petit JM, Spiker DG, Ruwitch JF, Ziegler VE, Weiss AN, Biggs JT
Clin Pharmacol Ther. 1977;21(1):47.
Forty patients ingesting tricyclic antidepressant (TAD) overdoses were studied as a pharmacologic model to determine whether total tricyclic antidepressant plasma levels correlated with major adverse effects and electrocardiographic findings. Maximum TAD plasma levels were higher in patients who died (p less than 0.025) or had cardiac arrest (p less than 0.02), needed respiratory support (p less than 0.005), were unconscious (p less than 0.02), had grand mal seizures (p less than 0.001), ventricular rate larger than or equal to 120/min (p less than 0.01), cardiac arrhythmia (p less than 0.05), QRS duration larger than or equal to 100 msec (p less than 0.001), or bundle branch block (p less than 0.05). TAD plasma levels correlated with the dose ingested by history (N = 29, r = 0.58, p less than 0.001). Measurement of total TAD (free and protein-bound) appears to correlate well with biologic response.